Sorghum Poisoning (Cyanide Toxicosis) in Horses

Share
Key takeaways

Cyanide toxicosis, also known as sorghum poisoning, is an uncommon condition that occurs when horses ingest toxic levels of plants that contain cyanogenic glycosides. The most common cause of cyanide toxicosis in horses is ingestion of sorghum plants. 

  • Common symptoms of sorghum poisoning include incoordination, difficulty breathing, excessive salivation, and collapse
  • Cyanide toxicosis can be life-threatening, with some horses dying shortly after developing symptoms
  • Emergency treatment is critical for any horse showing symptoms 
  • Diagnosis is based on history of exposure, symptoms, bloodwork, and analysis of stomach contents
  • Treatment involves removal of cyanide-containing feed and administration of sodium nitrate
  • Prognosis is guarded and depends on the severity of the symptoms and timing of treatment
Concerned?
Connect with a vet to get more information
Book an online vet

A closer look: Sorghum Poisoning (Cyanide Toxicosis) in Horses


The sorghum family of plants contains 25 different species, many of which are native to Australia. These grasses are found all over the world and some are commonly grown in animal pastures. Some species of sorghum (as well as other unrelated plants) contain high enough concentrations of cyanide to result in poisoning when consumed in large enough amounts.

Sudden-onset cyanide toxicosis is very rare in horses. Most cases of cyanide toxicosis in horses are from long-term exposure to cyanide-containing plants. Chronic cyanide toxicosis is uncommon in horses.

Horses with adequate access to healthy forage rarely ingest cyanide-containing plants.

Risk factors


In cases of long-term ingestion of low doses of cyanide-containing plants, particularly sorghum, horses may develop bladder inflammation. Symptoms of sorghum cystitis include:

  • Excessive urination
  • Urine scalding with hair loss on the hind limbs
  • Urine dribbling
  • Blood in urine
  • Anal or tail paralysis

In severe cases, affected horses can develop kidney inflammation (pyelonephritis) as the result of bacterial cystitis. Symptoms of pyelonephritis include:

  • Fever
  • Abdominal pain (colic)
  • Weight loss

Cyanide toxicosis is uncommon in horses. Cyanide toxicosis is a potentially life-threatening condition affecting horses that ingest toxic levels of cyanide-containing plants. Horses may die shortly after developing symptoms. Emergency treatment is necessary for any horse showing symptoms of cyanide toxicosis.

Possible causes


The prolonged ingestion of glycoside-containing plants causes cyanide toxicosis. These plants include:

  • Sorghum vulgare (Sorghum grass)
  • Sorghum album (Columbus grass)
  • S. sudanense (Sudan grass)
  • S. halepense (Johnson grass): not toxic when dried
  • P. armeniaca (Apricot)
  • Prunus persica (Peach)
  • Triglochin maritima (Arrowgrass)
  • Cherry tree
  • Prunus amygdalus (Bitter almonds)
  • Sambucus (Elderberry)
  • Trifolium repens (White clover)

The risk of cyanide toxicosis is higher when the ingested Sorghum grass is in its early stages of growth.

Main symptoms


Symptoms of cyanide toxicosis generally occur ten minutes after the ingestion of cyanide-containing plants.

Testing and diagnosis


Diagnosis of cyanide toxicosis is based on physical examination and history of exposure to sorghum or other cyanide-containing plants. Further diagnostic tools include:

  • Blood work
  • Urinalysis
  • Forage analysis
  • Analysis of stomach contents

Steps to Recovery


Once diagnosed, treatment options include:

  • Sodium nitrate: this medication is considered the definitive treatment for cyanide toxicosis, and must be administered rapidly after symptoms develop
  • Providing alternative feed

In cases where sorghum cystitis develops, treatments include:

  • Antibiotics to treat secondary bacterial cystitis
  • Bladder draining (catheterization)

Prognosis for cyanide toxicosis is guarded. Horses with severe, sudden-onset cyanide toxicity often die quickly after symptoms develop.

In cases of chronic, low-dose exposure, horses that do not develop ataxia are usually able to recover completely. Horses with severe ataxia and cystitis can suffer from lifelong coordination issues and bladder dysfunction.

In rare severe cases, affected horses may die from kidney infections.

Prevention


Cyanide toxicosis is not contagious. The most effective way of preventing cyanide toxicosis is ensuring that horses do not feed on sorghum or other cyanide-containing plants. Strategies include:

  • Avoiding fields with a high density of cyanide-containing plants
  • Providing uncontaminated forage
  • Avoid grazing on young sorghum pastures
  • Rotational grazing

Is Sorghum Poisoning (Cyanide Toxicosis) in Horses common?


Chronic cyanide poisoning is uncommon in horses. Sudden-onset toxicity is even more rare.

Typical Treatment


  • Alternative feed
  • Sodium nitrate
  • Supportive care

Our editorial committee

Our medical review team is responsible for validating and maintaining the quality of our medical information.